Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 21, 2017, 4:29 PM EDT for Bradley County, Hamilton County, Meigs County, Tennessee. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2017, 4:29 PM EDT (20:29 UTC)
- Expired
- Mar 21, 2017, 5:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bradley County, TN, Hamilton County, TN, Meigs County, TN
The radar
The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 5:08 PM EDT | HAIL 1.25 | 2 W Hopewell, TN | QUARTER TO HALF DOLLAR SIZE HAIL |
| Mar 21, 5:30 PM EDT | HAIL 1.75 | 4 Nw Cleveland, TN | GOLF BALL SIZE HAIL |
| Mar 21, 5:30 PM EDT | HAIL 2.5 | 2 Wnw Cleveland, TN | HAIL STRIPPED LEAVES, DENTED CARS, DAMAGED SHINGLES, AND BROKE CAR WINDOWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 21, 3:33 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626
WUUS54 KMRX 212029
SVRMRX
TNC011-065-121-212130-
/O.NEW.KMRX.SV.W.0025.170321T2029Z-170321T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
429 PM EDT TUE MAR 21 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Northwestern Bradley County in eastern Tennessee...
Southwestern Meigs County in eastern Tennessee...
East central Hamilton County in eastern Tennessee...
* Until 530 PM EDT
* At 428 PM EDT, a severe thunderstorm was located 8 miles east of
Soddy-Daisy, or 12 miles northwest of Cleveland, moving east at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cleveland, Soddy-Daisy, South Cleveland and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3526 8513 3535 8509 3536 8485 3535 8486
3535 8485 3533 8482 3533 8481 3532 8480
3513 8490
TIME...MOT...LOC 2028Z 287DEG 7KT 3530 8504
HAIL...1.00IN
WIND...60MPH
$$
05/MA2 follow-up statements
654
WWUS54 KMRX 212043
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
443 PM EDT TUE MAR 21 2017
TNC011-065-121-212130-
/O.CON.KMRX.SV.W.0025.000000T0000Z-170321T2130Z/
Bradley TN-Meigs TN-Hamilton TN-
443 PM EDT TUE MAR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN BRADLEY...SOUTHWESTERN MEIGS AND EAST CENTRAL
HAMILTON COUNTIES...
At 443 PM EDT, a severe thunderstorm was located 9 miles east of
Soddy-Daisy, or 11 miles northwest of Cleveland, moving east at 10
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cleveland, South Cleveland and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3526 8508 3535 8505 3536 8485 3535 8486
3535 8485 3533 8482 3533 8481 3532 8480
3513 8490
TIME...MOT...LOC 2043Z 287DEG 7KT 3529 8500
HAIL...1.75IN
WIND...60MPH
$$
05/MA042
WWUS54 KMRX 212105
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
505 PM EDT TUE MAR 21 2017
TNC065-212114-
/O.CAN.KMRX.SV.W.0025.000000T0000Z-170321T2130Z/
Hamilton TN-
505 PM EDT TUE MAR 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HAMILTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.
LAT...LON 3520 8500 3525 8496 3526 8497 3528 8494
3531 8497 3535 8492 3536 8485 3535 8486
3533 8482 3533 8481 3532 8480 3513 8490
TIME...MOT...LOC 2104Z 295DEG 9KT 3525 8493
$$
TNC011-121-212130-
/O.CON.KMRX.SV.W.0025.000000T0000Z-170321T2130Z/
Bradley TN-Meigs TN-
505 PM EDT TUE MAR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN BRADLEY AND SOUTH CENTRAL MEIGS COUNTIES...
At 504 PM EDT, a severe thunderstorm was located near Cleveland,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cleveland, South Cleveland and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3520 8500 3525 8496 3526 8497 3528 8494
3531 8497 3535 8492 3536 8485 3535 8486
3533 8482 3533 8481 3532 8480 3513 8490
TIME...MOT...LOC 2104Z 295DEG 9KT 3525 8493
HAIL...1.00IN
WIND...60MPH
$$
05/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:21 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 21, 3:21 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Morristown TN 321 PM EDT Tue Mar 21 2017 .SHORT TERM (This Evening through Wednesday)...HRRR model continues to show confidence in an area of convection moving east southeast across the area late this afternoon/early evening, mainly along and south of interstate 40. Strong 300 mb jet over the Ohio Valley will place east Tenessee under the favored Right entrance region of the jet. This forcing with increasing instability will produce severe thunderstorms. The dry air in the mid-levels (DCAPE up to 1200 J/kg and DCP values near 3) combined with good hail CAPE (values near 1000 J/kg and SHIP up to 2.5) will set the stage for damaging winds and large hail. Main threat remains over southeast Tennessee and southwest North Carolina. Timeframe for severe weather is between 20-23Z. Give the hail/wind parameters, hail sizes up to Golfball size and wind speeds to 70 mph are possible. Forcing will move east of the area this evening with only showers anticipated by 03z, then dissipated around 06Z. Afterwards, plenty of the dry air to clear sky out for Wednesday morning. Severe thunderstorm Watch will be out soon. .LONG TERM (Wednesday Night through Tuesday)... Long term starts out dry as slow moving cold front finally pushes through the area. Models are in fair agreement that the boundary, just south of the area will continue to slightly elevate pcpn chances over far SE TN and all of our SW NC counties through Thursday. Middle level ridge amplifies across the area Friday into Saturday with daytime highs climbing about 10 degrees above normal by Saturday. Models are in fair agreement on the strength and location of the next low pressure system Saturday and Sunday, although ECMWF is a bit more progressive with the frontal boundary pushing it through the area by Sunday evening while the GFS is much slower. Current POP fcst is a blend of both solutions which brings in higher POP by Saturday afternoon and holds onto those POPs until overnight Sunday. Based on current models and ensemble fcsts, suspect greatest pcpn chances will likely be on Sunday. A secondary system begins to move into the area pretty quickly behind the weekend system on Monday. Once again models remain in fair agreement on the track of low center and associated cold front with our area falling under a broad area of low pressure out ahead of the front and continued chance for showers and maybe a thunderstorm Monday and Tuesday as the front seems to stall across the area late in the period. With steady low level warm advection, area will likely see daytime high temperatures remain at about 10 degrees above normal for the early part of the new work week. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 52 64 43 58 / 80 10 10 20 Knoxville McGhee Tyson Airport, TN 46 59 39 57 / 70 0 10 10 Oak Ridge, TN 45 59 40 60 / 70 0 10 10 Tri Cities Airport, TN 41 56 30 58 / 30 0 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Mar 21, 3:25 PM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 325 PM EDT Tue Mar 21 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 325 PM EDT Tue Mar 21 2017 /225 PM CDT Tue Mar 21 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Enhanced Risk of Severe Thunderstorms across southeast Tennessee and southwest North Carolina for late this Afternoon and early Evening... Thunderstorms will develop across the area this afternoon into this evening. Some of these storms will be severe...mainly in areas south of I40. Large hail and damaging straight-line winds will be the primary threats. Hail up to Golfball size and winds to 70 mph are possible with the stronger thunderstorms. The main time-frame for severe weather will be between 4 and 8 pm ET. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Mar 21, 11:43 AM EDT, 4 hours 46 minutes before
Special Weather Statement National Weather Service Morristown TN 1143 AM EDT Tue Mar 21 2017 NCZ060-061-TNZ035-036-067>069-071>074-081>087-098>102-220000- Cherokee-Clay-Morgan-Anderson-Roane-Loudon-Knox-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk- Including the cities of Murphy, Hayesville, Wartburg, Clinton, Oak Ridge, Kingston, Lenoir City, Knoxville, Maryville, Cades Cove, Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton, Decatur, Athens, Madisonville, Coker Creek, Jasper, Chattanooga, Cleveland, Benton, and Ducktown 1143 AM EDT Tue Mar 21 2017 /1043 AM CDT Tue Mar 21 2017/ ...Enhanced Risk of Severe Thunderstorms across southeast Tennessee and southwest North Carolina for late this Afternoon and early Evening... An area of thunderstorms will develop across middle Tennessee this afternoon then move east southeast into the southern Plateau and southeast Tennessee between 4 and 6 pm ET. This area of storms will continue to move east into southwest North Carolina by 7 pm. Areas south of interstate 40 have the great threat of severe storms today. The main concern from these storms will be large hail up to Golfball size and damaging winds up to 70 mph. Please listen to NOAA Weather Radio or your local media for the latest updates on this situation.
Special weather statement, Mar 21, 4:15 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
415 PM EDT TUE MAR 21 2017
TNZ084-099-100-212100-
Bradley TN-Hamilton TN-Meigs TN-
415 PM EDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRADLEY...
SOUTHWESTERN MEIGS AND NORTHEASTERN HAMILTON COUNTIES UNTIL 500 PM
EDT...
At 414 PM EDT, Doppler radar was tracking a strong thunderstorm near
Soddy-Daisy, or 13 miles south of Dayton, moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cleveland, Soddy-Daisy, South Cleveland, Shady Grove, Hopewell and
Sale Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.
LAT...LON 3511 8493 3527 8516 3536 8511 3532 8480
3531 8479
TIME...MOT...LOC 2014Z 297DEG 8KT 3530 8509
05/MAThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 9:39 PM EDT | Special Weather Statement | MRX | Bledsoe, Marion, Rhea, Sequatchie | 51 min |
| Mar 21, 4:15 PM EDT | Special Weather Statement | MRX | Bradley | 45 min |
| Mar 21, 4:58 PM EDT | Special Weather Statement | MRX | Meigs | 47 min |
| Mar 21, 5:10 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 39 min |
| Mar 21, 5:20 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs | 19 min |
| Mar 21, 5:21 PM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton, Meigs | 3 hr |
| Mar 21, 5:30 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 60 min |
| Mar 21, 6:12 PM EDT | Special Weather Statement | MRX | Loudon | 48 min |
| Mar 21, 6:18 PM EDT | Special Weather Statement | MRX | Bradley, McMinn, Polk | 42 min |
| Mar 21, 6:21 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 54 min |
| Mar 21, 6:27 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 48 min |
| Mar 21, 6:29 PM EDT | Areal Flood Advisory | MRX | Polk | 3 hr |
| Mar 21, 6:35 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Polk | 55 min |
| Mar 21, 6:38 PM EDT | Special Weather Statement | MRX | Loudon, Roane | 52 min |
| Mar 21, 6:39 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 66 min |
| Mar 21, 6:50 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 55 min |
| Mar 21, 6:53 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 46 min |
| Mar 21, 6:55 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 52 min |
| Mar 21, 7:08 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 67 min |
| Mar 21, 7:23 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 46 min |
| Mar 21, 7:33 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 42 min |
| Mar 21, 7:38 PM EDT | Areal Flood Advisory | MRX | Bradley, McMinn, Meigs | 3 hr |
| Mar 21, 7:42 PM EDT | Areal Flood Advisory | MRX | Loudon, Roane | 3 hr |
| Mar 21, 7:45 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 43 min |
| Mar 21, 7:55 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Knox, Loudon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.